Stable perfectly matched layers for a cold plasma in a strong background magnetic field. (English) Zbl 1376.78003

Summary: This work addresses the question of the construction of stable perfectly matched layers (PMLs) for a cold plasma in the infinitely large background magnetic field. We demonstrate that the traditional, Bérenger’s perfectly matched layers are unstable when applied to this model, due to the presence of the backward propagating waves. To overcome this instability, we use a combination of two techniques presented in the article. First of all, we consider a simplified 2D model, which shares with the 3D case one of the difficulties for the PML treatment, namely, the presence of the backward propagating waves. Based on the fact that for a fixed frequency either forward or backward propagating waves are present, we stabilize the PMLs with the help of a frequency-dependent correction. An extra difficulty of the 3D model compared to the 2D case is the presence of both forward and backward waves for a fixed frequency. To overcome this problem we construct a system of equations that consists of two independent systems, which are equivalent to the original model. The first of the systems behaves like the 2D plasma model, and hence the PMLs are stabilized again with the help of the frequency-dependent correction. The second system resembles the Maxwell equations in vacuum, and hence the standard Bérenger’s PMLs are stable for it. The systems are solved inside the perfectly matched layer, and coupled to the original Maxwell equations, which are solved in a physical domain, on a discrete level through an artificial layer. The numerical experiments confirm the stability of the new technique.


78A40 Waves and radiation in optics and electromagnetic theory
Full Text: DOI HAL


[1] Bécache, É.; Joly, P.; Kachanovska, M.; Vinoles, V., Perfectly matched layers in negative index metamaterials and plasmas, ESAIM Proc., 50, 113-132 (2015) · Zbl 1341.78013
[2] Jacquot, J.; Colas, L.; Clairet, F.; Goniche, M.; Heuraux, S.; Hillairet, J.; Lombard, G.; Milanesio, D., 2D and 3D modeling of wave propagation in cold magnetized plasma near the Tore Supra ICRH antenna relying on the perfectly matched layer technique, Plasma Phys. Control. Fusion, 55, 11, Article 115004 pp. (2013)
[3] Jacquot, J., Description non lineáeire auto-cohérente de la propagation d’ondes radiofréquences et de la périphérie d’un plasma magnétisé (2013), Université de Lorraine, Ph.D. thesis
[4] Heuraux, S.; Faudot, E.; da Silva, F.; Jacquot, J.; Colas, L.; Hacquin, S.; Teplova, N.; Syseova, K.; Gusakov, E., Study of wave propagation in various kinds of plasmas using adapted simulation methods, with illustrations on possible future applications, C. R. Phys., 15, 5, 421-429 (2014), electromagnetism
[5] Bérenger, J.-P., A perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys., 114, 2, 185-200 (1994) · Zbl 0814.65129
[6] Bérenger, J.-P., Three-dimensional perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys., 127, 2, 363-379 (1996) · Zbl 0862.65080
[7] Tam, C. K.W.; Auriault, L.; Cambuli, F., Perfectly matched layer as an absorbing boundary condition for the linearized Euler equations in open and ducted domains, J. Comput. Phys., 144, 1, 213-234 (1998) · Zbl 1392.76054
[8] Hu, F. Q., A stable, perfectly matched layer for linearized Euler equations in unsplit physical variables, J. Comput. Phys., 173, 2, 455-480 (2001) · Zbl 1051.76593
[9] Cummer, S., Perfectly matched layer behavior in negative refractive index materials, IEEE Antennas Wirel. Propag. Lett., 3, 1, 172-175 (2004)
[10] Bécache, E.; Fauqueux, S.; Joly, P., Stability of perfectly matched layers, group velocities and anisotropic waves, J. Comput. Phys., 188, 2, 399-433 (2003) · Zbl 1127.74335
[11] Bécache, E.; Joly, P.; Vinoles, V., On the analysis of perfectly matched layers for a class of dispersive media and application to negative index metamaterials, submitted for publication · Zbl 1404.35427
[12] Appelö, D.; Hagstrom, T., A general perfectly matched layer model for hyperbolic-parabolic systems, SIAM J. Sci. Comput., 31, 5, 3301-3323 (2009) · Zbl 1203.35034
[13] Appelö, D.; Hagstrom, T.; Kreiss, G., Perfectly matched layers for hyperbolic systems: general formulation, well-posedness, and stability, SIAM J. Appl. Math., 67, 1, 1-23 (2006) · Zbl 1110.35042
[14] Nataf, F., New constructions of perfectly matched layers for the linearized Euler equations, C. R. Math. Acad. Sci. Paris, 340, 10, 775-778 (2005) · Zbl 1159.76365
[15] Abarbanel, S.; Gottlieb, D.; Hesthaven, J. S., Well-posed perfectly matched layers for advective acoustics, J. Comput. Phys., 154, 2, 266-283 (1999) · Zbl 0947.76076
[16] Diaz, J.; Joly, P., Stabilized perfectly matched layer for advective acoustics, (Mathematical and Numerical Aspects of Wave Propagation. Mathematical and Numerical Aspects of Wave Propagation, WAVES 2003 (2003), Springer: Springer Berlin), 115-119 · Zbl 1047.76116
[17] Demaldent, E.; Imperiale, S., Perfectly matched transmission problem with absorbing layers: application to anisotropic acoustics in convex polygonal domains, Int. J. Numer. Methods Eng., 96, 11, 689-711 (2013) · Zbl 1352.74342
[18] Barucq, H.; Diaz, J.; Tlemcani, M., New absorbing layers conditions for short water waves, J. Comput. Phys., 229, 1, 58-72 (2010) · Zbl 1381.76037
[19] Prokopidis, K. P., A higher-order spatial FDTD scheme with CFS PML for 3D numerical simulation of wave propagation in cold plasma
[20] Sun, X. F.; Jiang, Z. H.; Hu, X. W.; Zhuang, G.; Jiang, J. F.; Guo, W. X., Perfectly matched layer absorbing boundary condition for nonlinear two-fluid plasma equations, J. Comput. Phys., 286, 128-142 (2015) · Zbl 1351.82108
[21] Chevalier, M.; Chevalier, T.; Inan, U., A PML utilizing k-vector information as applied to the whistler mode in a magnetized plasma, IEEE Trans. Antennas Propag., 54, 8, 2424-2429 (2006)
[22] Stix, T., Waves in Plasmas (1992), American Institute of Physics
[23] Joly, P., An elementary introduction to the construction and the analysis of perfectly matched layers for time domain wave propagation, \(S \overrightarrow{e}\) MA J., 57, 5-48 (2012) · Zbl 1331.35003
[24] Yee, K. S., Numerical solution of initial boundary value problems involving Maxwell’s equations in isotropic media, IEEE Trans. Antennas Propag., 14, 3, 302-307 (1966) · Zbl 1155.78304
[25] da Silva, F.; Pinto, M. C.; Després, B.; Heuraux, S., Stable explicit coupling of the Yee scheme with a linear current model in fluctuating magnetized plasmas, J. Comput. Phys., 295, 24-45 (2015) · Zbl 1349.76563
[26] Bécache, E.; Joly, P., On the analysis of Bérenger’s perfectly matched layers for Maxwell’s equations, Modél. Math. Anal. Numér., 36, 1, 87-119 (2002) · Zbl 0992.78032
[27] Bécache, E.; Kachanovska, M., Stable perfectly matched layers for a class of anisotropic dispersive models, part I: necessary and sufficient conditions of stability, submitted for publication · Zbl 1454.78010
[28] Kachanovska, M., Stable perfectly matched layers for a class of anisotropic dispersive models, part II: energy estimates, submitted for publication
[29] Diaz, J.; Joly, P., A time domain analysis of PML models in acoustics, Comput. Methods Appl. Mech. Eng., 195, 29-32, 3820-3853 (2006) · Zbl 1119.76046
[30] Halpern, L.; Petit-Bergez, S.; Rauch, J., The analysis of matched layers, Confluentes Math., 3, 2, 159-236 (2011) · Zbl 1263.65088
[32] Chen, Z.; Wu, X., Long-time stability and convergence of the uniaxial perfectly matched layer method for time-domain acoustic scattering problems, SIAM J. Numer. Anal., 50, 5, 2632-2655 (2012) · Zbl 1426.76522
[33] Bidégaray-Fesquet, B., Stability of FD-TD schemes for Maxwell-Debye and Maxwell-Lorentz equations, SIAM J. Numer. Anal., 46, 5, 2551-2566 (2008) · Zbl 1177.78056
[34] Collino, F.; Monk, P. B., Optimizing the perfectly matched layer, Exterior problems of wave propagation (Boulder, CO, 1997; San Francisco, CA, 1997). Exterior problems of wave propagation (Boulder, CO, 1997; San Francisco, CA, 1997), Comput. Methods Appl. Mech. Eng., 164, 1-2, 157-171 (1998) · Zbl 1040.78524
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.